Adverse Drug Reactions
Adverse drug reactions are very common, and can occur in up to 15% of courses of drug therapy. Most adverse drug reactions occur due to non-immunological or unknown mechanisms, with allergic or immunological mechanisms accounting for only 5% to 10% of all adverse drug reactions.
Mechanisms of adverse drug reactions
Drug reaction mechanisms may either be non-specific or specific to the patient.
Non specific reactions
- Overdose - excessive dosage leading to toxic effects, e.g. convulsions from overdose of lignocaine.
- Pharmacological side effects - side effects from pharmacological actions of the drug at therapeutic doses e.g. drowsiness from older generation antihistamines.
- Secondary drug effect - drug effect unrelated to primary pharmacologic action e.g. diuretic effect of theophylline.
- Drug interactions - where the action of a drug alters the efficacy or toxicity of another drug e.g. erythromycin increasing levels of theophylline through hepatic inhibition of metabolism.
- Intolerance/idiosyncrasy - abnormal reactions to pharmacological effects, which may involve enzyme deficiencies e.g. haemolytic anaemia from G6PD deficiency with sulpha drugs.
- Allergy - involving an immune mechanism, with evidence of immune activation
Assessment of adverse drug reactions
The history is the most important aspect of assessing a possible adverse drug reaction.
The most important questions on history taking are:
- Was there a temporal relationship between ingestion/administration of the drug, and the onset of reaction?
- Was the nature of reaction in keeping with known adverse reactions to the drug?
- Did the reaction resolve with cessation of the drug? Were other drugs administered at the same time which could cause the reaction?
- Was/were there any underlying condition(s) of the patient which could explain the reaction?
- If the answer to the first 3 questions were 'Yes' and to the last 2 'No', then it is highly probable that the drug was causing the reaction.
- If the answer to the first 3 questions were 'No' and to the last 2 'Yes', then it is unlikely the drug was causing the reaction.
- With different combinations of answers from above, then the probability of the drug causing the reaction is intermediate, and requires further assessment or testing.
- With severe reactions such as anaphylaxis, Stevens-Johnson syndrome, exfoliative dermatitis and hepatotoxicity, it is best to avoid the suspect drug altogether until further specialist assessment (see figure 1 above).
The tests which can be performed to assess drug allergy are as follows:
- In-vitro allergen specific IgE (RAST) testing
- Skin testing
- Challenge testing
These are only of value if the reaction is an IgE mediated hypersensitivity. These reactions involve immune (usually mast cell) activation, and have manifestations such as urticaria, angioedema or anaphylaxis. RASTs are only available for certain drugs such as:
- Beta-lactam antibiotics
- Anaesthetic agents
- Opioids such as morphine or codeine.
Skin tests are more sensitive than RASTs or in-vitro tests, and may be used for further testing in cases of suspected drug allergy where the RAST is negative or unavailable. However, like RASTs their usefulness is limited to IgE-mediated immediate hypersensitivity reactions. Skin tests may be made to confirm suspected allergies to drugs like penicillin or anaesthetic agents.
Where there is suspicion of a drug allergy and a need to confirm the diagnosis in the setting of negative skin or in-vitro tests, then controlled challenge with the drug is a useful diagnostic tool. Challenge testing must only be performed by appropriately trained medical specialists where resuscitation facilities are available.
De Swarte RD. Drug allergy - problems and strategies. J Allergy Clin Immunol 1984; 74: 209-332.
Boguniewicz, M and Leung D.Y.M. Hypersensitivity reactions to antibiotics commonly used in children. Pediatr Infect Dis J 1995; 14: 221-31.
Mendelson LM, Ressler C, Rosen JP, Selcon JE. Routine elective penicillin allergy skin testing in children and adolescents: Study of Sensitization. J Allergy Clin Immunol. 1984; 73: 70-81.
Anderson JA. Cross-sensitizing to cephalosporins in patients allergic to penicillin. Pediatr Inf Dis 1986; 5: 557-561.
Haverkos HW, Amsel Z, Drotman DP. Adverse virus-drug interactions. Rev Inf Dis 1991; 13: 697-704.
© ASCIA 2010
The Australasian Society of Clinical Immunology and Allergy (ASCIA) is the peak professional body of Clinical Immunologists and Allergists in Australia and New Zealand.
Postal address: PO Box 450 Balgowlah, NSW Australia 2093
ASCIA Education Resources (AER) information is reviewed by ASCIA members and represents the available published literature at the time of review. Information contained in this document is not intended to replace professional medical advice and any questions regarding a medical diagnosis or treatment should be directed to a medical practitioner.
Content updated January 2010